Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 108, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 30, 2004, 12:24 AM CDT for Ellsworth County, Saline County, Kansas. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 12:24 AM CDT (05:24 UTC)
- Expired
- May 30, 2004, 2:00 AM CDT
- In force
- 96 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Ellsworth County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 9:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5801 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 300524 SVRICT KSC053-169-300700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1224 AM CDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS ELLSWORTH COUNTY IN CENTRAL KANSAS * UNTIL 200 AM CDT. * AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF EXIT 233 ON INTERSTATE 70 TO 4 MILES SOUTHEAST OF KANOPOLIS...OR ALONG A LINE EXTENDING FROM 17 MILES WEST OF SALINA TO 8 MILES SOUTHEAST OF ELLSWORTH...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR KANOPOLIS STATE PARK AROUND 1230 AM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE AND ELLSWORTH COUNTIES UNTIL 200 AM CDT. LAT...LON 3887 9793 3852 9827 3852 9793 $$ /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:55 PM CDT, 7 hours 29 minutes earlier.
Area forecast discussion, May 29, 4:55 PM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT SAT MAY 29 2004 .DISCUSSION... LATEST SATELLITE LOOP SHOWING THE DRY LINE LIGHTING UP ACROSS SOUTHWEST KANSAS ALONG AND WEST OF A ST. JOHN TO JUST WEST OF MEDICINE LODGE LINE. THESE STORMS WILL CONTINUE TO PUSH EAST INTO A MUCH MORE UNSTABLE AIR MASS WHICH WILL CAUSE THEM TO STRENGTHEN DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THESE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST OF HUTCHINSON TO HARPER LINE BETWEEN 6 AND 7 PM AND NEWTON TO A WELLINGTON LINE BY 9 PM. THESE STORMS WILL MOST LIKELY BECOME TORNADIC AND MOVE EAST-NORTHEAST AT SPEEDS OF 20 TO 25 MPH. COX --------------------------------------------------------------------- .PREVIOUS DISCUSSION... FORECAST PROBLEM FOCUSED ON SVR WEATHER EVENT THRU TONIGHT. FORECAST AREA PRESENTLY IN WAKE OF INITIAL SHORTWAVE...WEAK SUBSIDENCE AND WARM ADVECTION ALOFT YIELDING A STRENGTHENING CAP, THOUGH BY NO MEANS UNBREAKABLE. FULL SUNSHINE AND ADVECTION OF LOW 70S DEWPOINTS PRODUCING AN EXTREMELY UNSTABLE AIRMASS AND WEAKENING CAP. OUR FOCUS IS ON NEXT WEAK WAVE APPROACHING TX/OK PANHANDLES...LIFT ASSOCIATED WITH FEATURE WILL SPREAD ACROSS WRN/CTRL KS LATER THIS AFTN. MODELS SHOW UPPER JET STREAK OVER NRN OK. VERTICAL SHEAR PROFILES WILL CONTINUE TO STRENGTHEN GIVEN NEXT APPPROACHING WAVE COMBINED WITH DEEPENING SURFACE LOW IN WRN KS. DRYLINE JUST E OF DDC-AMA LINE WILL SURGE FURTHER EAST THIS AFTERNOON. CONDITIONS LOOK FAVORABLE FOR RAPID SEVERE T-STORM DEVELOPMENT ALONG DRYLINE LATE THIS AFTERNOON...PERHAPS STARTING NEAR TRIPLE POINT N OF RSL AND DEVELOPING SOUTHWARD ALONG DRYLINE. ANTICIPATE SCATTERED TO NUMEROUS SUPERCELLS, WHICH MAY BE SUSTAINED FOR SEVERAL HOURS. SIGNIFICANT TORNADO THREAT MAY INCREASE DURING THE EARLY EVENING HOURS WITH LOWERING LCL HEIGHTS AND INCREASING SHEAR VIA LOW-LEVEL JET AND BACKING SURFACE WINDS AHEAD OF DRYLINE. MAY SUBSEQUENTLY SEE NEW DEVELOPMENT THIS EVENING ALONG COLDFRONT AS IT MOVES SE TOWARD OUR FORECAST AREA. PREVIOUS FORECAST LOOKS TO HAVE EVERYTHING WELL IN HAND. FOR THIS PACKAGE, DO NOT PLAN TO EXTEND WIND ADVISORY, THOUGH WINDS WILL BE CLOSE TO CRITERIA DURING THE EVENING. ALSO PLAN TO REMOVE LOW POPS FOR WED/WED NGT WITH HIGH PRES OVER CTRL PLAINS AND FRONT IN SRN OK PER LATEST MODEL GUIDANCE. ALSO PLAN TO ADD LOW POPS FOR ELEVATED TSRA FRIDAY NIGHT. NO OTHER CHANGES PLANNED IN THE AFTERNOON PACKAGE. WOLF && .PRELIMINARY POINT TEMPS/POPS... WICHITA 64 80 53 80 / 50 10 0 0 HUTCHINSON 63 79 52 80 / 40 10 0 0 NEWTON 64 80 52 80 / 50 10 0 5 ELDORADO 66 80 53 80 / 50 20 0 5 STROTHER FIELD 67 80 53 81 / 50 20 0 0 RUSSELL 58 77 50 76 / 40 10 0 5 GREAT BEND 59 78 50 77 / 30 10 0 0 SALINA 62 78 51 79 / 50 10 0 5 MCPHERSON 63 79 52 79 / 50 10 0 5 COFFEYVILLE 69 81 55 81 / 70 30 10 10 CHANUTE 69 80 54 80 / 70 30 10 10 IOLA 69 79 54 80 / 70 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 29, 8:55 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 855 PM CDT SAT MAY 29 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 855 PM CDT SAT MAY 29 2004 ...MORE SIGNIFICANT SEVERE WEATHER IS EXPECTED TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT MORE SEVERE STORMS MAY POP UP ACROSS SOUTH CENTRAL KANSAS THROUGH MIDNIGHT. SOME THESE STORMS WILL BE TORNADIC AND HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES. THE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST OF A EL DORADO TO WINFIELD LINE BY MIDNIGHT, AND AREAS TO THE EAST AFTERWARDS. LARGE HAIL AND DAMAGING WINDS CAN ALSO BE EXPECTED. MOVEMENT OF THE TORNADIC STORMS WILL BE EAST-NORTHEAST BETWEEN 25 AND 30 MPH, WHILE THE HAIL PRODUCING STORMS WILL MOVE NORTHEAST AT 30 MPH. THE STORMS IN SOUTH CENTRAL KANSAS WILL MOST LIKELY PUSH INTO SOUTHEAST KANSAS AFTER MIDNIGHT. DURING THIS TIMEFRAME, THE STORMS WILL MOST LIKELY CONTINUE TO BE SEVERE AND HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES, LARGE HAIL AND DAMAGING WINDS. PERSONS SPOTTING TONIGHT SHOULD BE VERY CAREFUL, ESPECIALLY AFTER SUNSET WHEN IT BECOMES VERY DIFFICULT TO SPOT TORNADOES. MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP BEHIND A COLD FRONT AS IT SAGS INTO CENTRAL KANSAS AND SOUTH CENTRAL KANSAS TONIGHT. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON SUNDAY, OVER EXTREME SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SOUTHEAST KANSAS LATER TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/COX
In the hours before
Local storm report, May 29, 10:07 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL 2 W DOUGLASS 37.52N 97.05W
05/29/2004 1.00 INCH BUTLER KS AMATEUR RADIO
&&
LFWLocal storm report, May 29, 10:18 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1018 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1016 PM HAIL 4 E ROSE HILL 37.57N 97.06W
05/29/2004 1.00 INCH BUTLER KS TRAINED SPOTTER
1006 PM HAIL 4 E ROSE HILL 37.57N 97.06W
05/29/2004 1.00 INCH BUTLER KS TRAINED SPOTTER
&&
LFWLocal storm report, May 29, 11:30 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 3 SW LINCOLN 39.01N 98.18W
05/29/2004 0.88 INCH LINCOLN KS TRAINED SPOTTER
&&
LFWLocal storm report, May 29, 11:41 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL 1 S EXIT 216 ON INTERST 38.84N 98.28W
05/29/2004 0.75 INCH ELLSWORTH KS TRAINED SPOTTER
&&
LFWLocal storm report, May 29, 11:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1148 PM FUNNEL CLOUD 3 NE ELLSWORTH 38.77N 98.19W
05/29/2004 ELLSWORTH KS PUBLIC
&&
LFWLocal storm report, May 30, 12:14 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1214 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 5 E ELLSWORTH 38.74N 98.14W
05/30/2004 1.00 INCH ELLSWORTH KS TRAINED SPOTTER
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:05 PM CDT | Tornado Warning | ICT | Harper | 55 min |
| May 29, 7:52 PM CDT | Tornado Warning | ICT | Harper | 53 min |
| May 29, 8:00 PM CDT | Tornado Warning | ICT | Sumner | 60 min |
| May 29, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 29, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| May 29, 8:53 PM CDT | Tornado Warning | ICT | Sumner | 67 min |
| May 29, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 62 min |
| May 29, 9:36 PM CDT | Tornado Warning | ICT | Sedgwick | 54 min |
| May 29, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 56 min |
| May 29, 10:03 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Lincoln, Russell | 87 min |
| May 29, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 52 min |
| May 29, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 89 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 64 min |
| May 29, 11:42 PM CDT | Tornado Warning | ICT | Ellsworth | 48 min |
| May 30, 12:04 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 86 min |
| May 30, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.